Texas, 2012Hail and Damaging Winds in Texas, October 13, 2012
October 13, 2012 · NWS SJT · 21 events in 8 counties and zones
A strong upper level disturbance interacting with plenty of low level moisture and a frontal boundary triggered supercell thunderstorms. These storms resulted in scattered hail and damaging wind reports across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance interacting with plenty of low level moisture and a frontal boundary triggered supercell thunderstorms. These storms resulted in scattered hail and damaging wind reports across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 13, 1:39 PM CST, 6 minutes earlier.
Area forecast discussion, Oct 13, 1:39 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SAT OCT 13 2012
.SHORT TERM...
SURFACE TROUGH/DRYLINE EXTENDED JUST EAST OF A FT STOCKTON...
MIDLAND... CHILDRESS LINE THIS AFTERNOON. THUNDERSTORMS WERE
DEVELOPING EAST OF THE DRYLINE...GARDEN CITY TO SNYDER...ROBY TO
HASKELL.
THUNDERSTORMS AND DRYLINE ARE EXPECTED TO MOVE EAST ALONG A SAN
ANGELO... ABILENE... THROCKMORTON LINE AROUND 7 PM. WITH SFC
BASED CAPES OF 2000 J/KG...SOME STORMS LIKELY TO BE SEVERE WITH
LARGE AND DAMAGING WINDS. BULK SHEARS WERE 50-60 KTS ACROSS THE
BIG COUNTRY...WHERE POTENTIAL EXISTS FOR TORNADOES. A TORNADO
WATCH IS IN EFFECT FOR THE BIG COUNTRY UNTIL 8 PM THIS EVENING.
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REST OF WEST
CENTRAL TEXAS...ALSO UNTIL 8 PM.
THE SURFACE TROUGH/DRYLINE WILL LIKELY MOVE TO A SONORA TO
BROWNWOOD LINE TOWARD MIDNIGHT...WITH A WEAK COLD FRONT MOVING
THROUGH THE REGION AFTER MIDNIGHT AND EARLY SUNDAY MORNING.
KEEPING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUNDAY
MORNING...FROM JUNCTION TO SAN SABA. OTHERWISE DRY AND SUNNY ON
SUNDAY WITH NORTH WINDS OF 5 TO 15 MPH.
.LONG TERM...
INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY...SOUTH AND EAST OF THE CONCHO VALLEY. THIS AS LEVEL
MOISTURE RETURNS AND INTERACTS WITH WEAK UPPER DISTURBANCES. A
COLD FRONT MOVES THROUGH WEDNESDAY...BRINGING DRIER AND COOLER
AIR.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 56 81 53 82 58 / 50 10 5 0 5
SAN ANGELO 55 83 52 82 55 / 50 10 5 5 10
JUNCTION 65 83 53 85 54 / 60 20 10 5 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04
Hazardous weather outlook, Oct 13, 1:01 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT SAT OCT 13 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
201 PM CDT SAT OCT 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE...THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO THE POTENTIAL FOR TORNADOES...MAINLY ACROSS THE BIG COUNTRY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 13, 1:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CDT SAT OCT 13 2012
TXZ098-131945-
HASKELL TX-
214 PM CDT SAT OCT 13 2012
...GUSTY WINDS AND HAIL UNTIL 245 PM CDT FOR HASKELL COUNTY...
AT 211 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
RULE...OR ABOUT 16 MILES WEST OF HASKELL...MOVING NORTHEAST AT 40
MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL VEHICLE DENTS...
MINOR INJURY POSSIBLE...
THE STRONG THUNDERSTORM WILL BE NEAR...
ROCHESTER BY 230 PM CDT
O'BRIEN BY 235 PM CDT
US-277 NEAR THE HASKELL-KNOX COUNTY LINE AND WEINERT BY 245 PM CDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3332 9947 3304 9997 3307 10000 3331 10000
3341 9988 3340 9947
TIME...MOT...LOC 1915Z 228DEG 35KT 3320 9997Special weather statement, Oct 13, 1:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT SAT OCT 13 2012
TXZ049-131945-
FISHER TX-
221 PM CDT SAT OCT 13 2012
...GUSTY WINDS AND HAIL UNTIL 245 PM CDT FOR FISHER COUNTY...
AT 216 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF HOBBS...OR ABOUT 20 MILES NORTH OF SWEETWATER...MOVING NORTHEAST
AT 40 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES...
ISOLATED POWER OUTAGES LIKELY...
A FEW LOOSE OBECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
DANGEROUS WALKWAYS...
THE STRONG THUNDERSTORM WILL BE NEAR...
HITSON BY 245 PM CDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3294 10015 3286 10014 3288 10014 3265 10048
3278 10062 3297 10040
TIME...MOT...LOC 1921Z 228DEG 35KT 3278 10046Hail, Haskell
- When
- October 13, 1:45 PM CST to 1:50 PM CST
- Where
- Haskell County, 2.89 mi E of Rochester
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.320, -99.820
This large hail was accompanied by thunderstorm wind gusts around 60 mph.
Thunderstorm Wind, Haskell
- When
- October 13, 1:45 PM CST to 1:49 PM CST
- Where
- Haskell County, 2.89 mi E of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.320, -99.820
A trained spotter estimated a wind gust of 52 knots.
Thunderstorm Wind, Haskell
- When
- October 13, 2:25 PM CST to 2:29 PM CST
- Where
- Haskell County, 5.65 mi NNW of Stamford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.030, -99.800
Strong thunderstorm winds resulted in roof damage to a home. The strong winds moved a large cattle trailer approximately 30 yards.
Hail, Throckmorton
- When
- October 13, 3:10 PM CST to 3:14 PM CST
- Where
- Throckmorton County, 9.87 mi WNW of Throckmorton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.230, -99.340
This hail was accompained by wind gusts to near 50 mph.
Hail, Crockett
- When
- October 13, 4:07 PM CST to 4:11 PM CST
- Where
- Crockett County, 19.79 mi NNE of Ozona Muni Arpt
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.990, -101.060
Hail, Tom Green
- When
- October 13, 4:33 PM CST to 4:37 PM CST
- Where
- Tom Green County, 4.91 mi ESE of Carlsbad
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.580, -100.550
Thunderstorm Wind, Taylor
- When
- October 13, 5:06 PM CST to 5:10 PM CST
- Where
- Taylor County, 0.58 mi E of View
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.350, -99.870
Several power poles were knocked down in the View area where U.S. Highway 277 intersects County Road 209 and Farm to Market Road 1235.
Hail, Schleicher
- When
- October 13, 5:10 PM CST to 5:14 PM CST
- Where
- Schleicher County, 7.01 mi N of El Dorado Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.950, -100.600
This golfball sized hail broke limbs and sky lights on a home.
Hail, Taylor
- When
- October 13, 5:23 PM CST to 5:28 PM CST
- Where
- Taylor County, 1.38 mi S of Abilene
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.430, -99.730
This report of quarter size hail occurred on the south side of Abilene.
Hail, Tom Green
- When
- October 13, 5:25 PM CST to 5:29 PM CST
- Where
- Tom Green County, 1.5 mi NNW of San Angelo Res
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.500, -100.510
This hail report occurred in the Buffalo Heights subdivision.
Hail, Taylor
- When
- October 13, 5:29 PM CST to 5:33 PM CST
- Where
- Taylor County, 1.81 mi NE of Wylie
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.400, -99.750
This report came from a certified weather observer from Dyess Airforce Base.
Thunderstorm Wind, Taylor
- When
- October 13, 5:29 PM CST to 5:34 PM CST
- Where
- Taylor County, 1.81 mi NE of Wylie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.400, -99.750
This report came from a certified weather observer from Dyess Airforce Base.
Hail, Callahan
- When
- October 13, 5:50 PM CST to 5:54 PM CST
- Where
- Callahan County, Baird
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -99.400
Hail, Schleicher
- When
- October 13, 6:23 PM CST to 6:27 PM CST
- Where
- Schleicher County, 4.98 mi NNE of El Dorado Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.920, -100.600
The sheriff reported golfball size hail just north of Eldorado.
Hail, Schleicher
- When
- October 13, 6:25 PM CST to 6:29 PM CST
- Where
- Schleicher County, 7.81 mi NNW of El Dorado Muni Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.960, -100.650
Thunderstorm Wind, Schleicher
- When
- October 13, 6:28 PM CST to 6:33 PM CST
- Where
- Schleicher County, 3.65 mi NNE of El Dorado Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 30.900, -100.600
Strong thunderstorm winds knocked down three power poles along U.S. Highway 277.
Hail, Schleicher
- When
- October 13, 6:33 PM CST to 6:37 PM CST
- Where
- Schleicher County, 4.98 mi NNE of El Dorado Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.920, -100.600
This hail fell along U.S. Highway 277 which is approximately 4 miles north of Eldorado.
Hail, Tom Green
- When
- October 13, 6:35 PM CST to 6:38 PM CST
- Where
- Tom Green County, 1.5 mi NNE of (Sjt)mathis Fld San
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.390, -100.490
Quarter size hail was reported at the KOA Campground near Lake Nasworthy.
Hail, Tom Green
- When
- October 13, 7:40 PM CST to 7:44 PM CST
- Where
- Tom Green County, 4.55 mi SW of Christoval
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.150, -100.550
Hail, Tom Green
- When
- October 13, 8:00 PM CST to 8:04 PM CST
- Where
- Tom Green County, 0.69 mi S of Christoval
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.190, -100.500
Thunderstorm Wind, McCulloch
- When
- October 13, 11:10 PM CST to 11:15 PM CST
- Where
- McCulloch County, 0.69 mi S of Brady
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.120, -99.330
Strong thunderstorm winds broke four inch diameter tree limbs on the south side of Brady.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, October 13, 20121 death · $20,000 · 1 in hail · 13 events
- Tornado and Damaging Winds in Arkansas, October 13, 20122 injured · $125,000 · EF1 · 7 events
- Tornado and Flash Flood in Oklahoma, October 13, 20122 injured · $40,000 · EF1 · 15 events
- Tornado and Damaging Winds in Arkansas, October 13 to 14, 2012$68,000 · EF1 · 6 events
- Damaging Winds in Texas, October 13, 2012$60,000 · 61 kt wind · 2 events
- High Wind in Montana, October 13 to 16, 201276 kt wind · 20 events
- Frost and Freeze in Virginia, October 13, 201214 events
- Frost and Freeze in West Virginia, October 13, 201213 events
- Frost and Freeze in Maryland, October 13, 201210 events
- Hail and Heavy Rain in Iowa, October 13 to 14, 20120.75 in hail · 10 events
- Hail and Damaging Winds in Texas, October 13, 2012$12,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Kansas, October 13, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416601, 416620, 416617, 416602, 416603, 416604, 416618, 416605, 416606, 416607, 416608, 416621, 416609, 416610, 416611, 416619, 416612, 416613, 416614, 416615, 416622.